Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Tallahassee, FL

August 20, 2021Holmes County, Washington County, Florida

NWS Tallahassee, FL issued this special weather statement at Aug 20, 2021, 3:38 PM CDT for Holmes County, Washington County, Florida. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 3:38 PM CDT (20:38 UTC)
Expired
Aug 20, 2021, 4:45 PM CDT
In force
67 min
Issued by
NWS Tallahassee, FL
Hail
0.00 in
Wind
50

Counties Holmes County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 24 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS82 KTAE 202038
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
338 PM CDT Fri Aug 20 2021
 
ALZ068-069-FLZ007>013-202145-
Geneva AL-Houston AL-Central Walton FL-Holmes FL-Inland Bay FL-
Calhoun FL-Jackson FL-North Walton FL-Washington FL-
338 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southeastern Geneva
and south central Houston Counties in southeastern Alabama, western
Jackson, northern Bay, northwestern Calhoun, central Walton, Holmes
and Washington Counties in the Panhandle of Florida through 445 PM
CDT...

At 338 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of De Funiak Springs to 10
miles southwest of Vernon. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Vernon, De Funiak Springs, Bonifay, Chipley, Graceville, Eglin Air
Force Base, Bradford, Union, Liberty, Live Oak, Cottondale, Ponce De
Leon, Alford, Caryville, Wausau, Esto, Westville, Ebro, Campbellton
and Noma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 8546 3041 8519 3040 8602 3042 8604
      3086 8627
TIME...MOT...LOC 2038Z 257DEG 20KT 3085 8596 3050 8582 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:30 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 20, 1:30 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
230 PM EDT Fri Aug 20 2021

.NEAR TERM [Through Saturday]...

Northwest flow sets up around high pressure in the Gulf and a
deepening trough just to our north. TS Henri off the Atlantic coast
will also aid in deepening the trough before it heads north towards
New England. Deep moisture is in place for this period and will keep
PoPs high for this afternoon and once again Saturday afternoon. A
good amount of storms have developed in southern Alabama currently
and will slide into our western/southern sections over the next few
hours. Additional storms are developing in southern Georgia and the
Florida Big Bend. The Gulf seabreeze isn't particularly active in
northwest flow regimes so will be looking towards central and
southern Alabama convection to move in each day. Highs Saturday
will be in the low 90s with heat indices in the low 100s.

.SHORT TERM [Saturday Night Through Sunday Night]...

Through the short term, surface high pressure over the northern
Gulf will keep surface winds SW to W with NW to N upper level flow
as the region remains sandwiched between an upper low to the east
and ridging to the west. A stalled frontal boundary to the north
will likely serve as an initiation point for showers and
thunderstorms on Sunday which should drift southward into our
area Sunday afternoon and evening. These storms will be capable of
producing gusty winds and heavy rainfall, and may even organize
into an MCS as they push southward. Additional showers and
thunderstorms will likely develop along the coast with the
seabreeze and may end up colliding with the aforementioned storms
later in the evening. WPC has placed the area in a marginal risk
for heavy rainfall to account for these possibilities.

Given higher rain chances and cloud cover, high temperatures are
forecast in the upper 80s to low 90s on Sunday afternoon with low
temperatures overnight forecast in the mid 70s.

.LONG TERM [Monday Through Friday]...

A transition to a more typical summertime pattern is forecast to
kick off the long term, with surface high pressure shifting to the
northeast and surface winds becoming more easterly. In the upper
levels, the ridging to the west becomes more amplified and the
trough to the east moves away, making upper level flow more NE and
even eventually E as the ridge flattens out to the north. Showers
and thunderstorms will be possible each day, with showers and a
few storms over the waters and near the coast in the mornings
before developing inland during the afternoons.

High temperatures are forecast in the low 90s with low
temperatures in the low to mid 70s through the period.

&&

.AVIATION...
[Through 18Z Saturday]

[Through 18z Saturday] Northwest flow ongoing around high pressure
in the northern Gulf.Convection ongoing across southern Alabama and
extreme southern Georgia moving southeast. Xpect convection to move
towards DHN and ECP 19-20Z and ABY 20-21Z. More conditional at TLH
towards 21-22Z. VLD has convection developing around the terminal
now. Brief MVFR vsbys possible underneath heavier convection.
Convection will remain possible through the afternoon and early
evening hours. Afterwards, VFR conditions will prevail.

&&

.MARINE...

These wave periods are forecast to remain elevated today, before
temporarily decreasing to below 10 seconds on Saturday. However, a
secondary surge of swells from Grace are forecast to reach our
waters by Sunday. As a result, boating conditions could be rough
at times this weekend, with a high risk of rip currents remaining
in place at all local beaches. Otherwise, westerly winds at or
below 15 knots and 2-3 ft seas prevail over the next few days,
with daily chances for thunderstorms.

&&

.FIRE WEATHER...

Outside of low dispersions on Sunday in the Florida Panhandle and
Big Bend, light winds and high rain chances will keep the fire
weather concerns low over the next several days. Gusty and
erratic winds are possible near thunderstorms.

&&

.HYDROLOGY...

Waters continue to slowly recede across the Southeast Big Bend
today. Many rivers and streams across the western portions of the
area that were impacted by Tropical Storm Fred will continue to
rise this weekend but are currently forecast to crest in or below
action stage. Some pockets of heavy rainfall will be possible over
the next few days, with a widespread 1 to 2 inches of rainfall and
locally higher amounts possible. Heavy rainfall over an already
sensitive basin could cause rises into minor flooding over the
coming days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  90  74  90  74 /  30  70  30  70  40
Panama City   77  87  77  90  76 /  30  50  40  60  40
Dothan        73  86  73  89  73 /  40  70  40  70  50
Albany        75  90  74  91  74 /  40  70  30  70  40
Valdosta      74  91  74  88  74 /  30  70  30  70  40
Cross City    76  91  76  89  76 /  20  60  30  50  20
Apalachicola  77  89  77  87  77 /  20  50  40  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Merrifield
LONG TERM...Merrifield
AVIATION...Scholl
MARINE...Merrifield
FIRE WEATHER...Scholl
HYDROLOGY...Merrifield

In the hours before

Special weather statement, Aug 20, 2:31 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
231 PM CDT Fri Aug 20 2021

ALZ065>069-FLZ007-009-202030-
Dale AL-Henry AL-Coffee AL-Geneva AL-Houston AL-Holmes FL-
North Walton FL-
231 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southern Dale,
southwestern Henry, Coffee, Geneva, northwestern Houston,
northwestern Walton and northwestern Holmes Counties through 330 PM
CDT...

At 231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fort Rucker to near Laurel Hill. Movement was
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph, funnel clouds, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daleville, Elba, De Funiak Springs, Geneva, Enterprise, Headland,
Fort Rucker, Ozark, Dothan, Hartford, Midland City, Level Plains,
Slocomb, Samson, Newton, New Brockton, Pinckard, Kinsey, Eglin Air
Force Base and Lee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3099 8639 3100 8619 3153 8619 3154 8614
      3157 8614 3155 8585 3134 8530 3070 8606
      3071 8622 3085 8639
TIME...MOT...LOC 1931Z 298DEG 14KT 3142 8573 3097 8640

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

11-MM
Special weather statement, Aug 20, 3:38 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
338 PM CDT Fri Aug 20 2021

ALZ068-069-FLZ007>013-202145-
Geneva AL-Houston AL-Central Walton FL-Holmes FL-Inland Bay FL-
Calhoun FL-Jackson FL-North Walton FL-Washington FL-
338 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of southeastern Geneva
and south central Houston Counties in southeastern Alabama, western
Jackson, northern Bay, northwestern Calhoun, central Walton, Holmes
and Washington Counties in the Panhandle of Florida through 445 PM
CDT...

At 338 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of De Funiak Springs to 10
miles southwest of Vernon. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, De Funiak Springs, Bonifay, Chipley, Graceville, Eglin Air
Force Base, Bradford, Union, Liberty, Live Oak, Cottondale, Ponce De
Leon, Alford, Caryville, Wausau, Esto, Westville, Ebro, Campbellton
and Noma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 8546 3041 8519 3040 8602 3042 8604
      3086 8627
TIME...MOT...LOC 2038Z 257DEG 20KT 3085 8596 3050 8582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:34 PM CDTSevere Thunderstorm WarningTAEWalton56 min
Aug 20, 4:37 PM CDTSpecial Weather StatementTAECalhoun, Liberty38 min
Aug 20, 5:00 PM CDTSevere Thunderstorm WarningTAECalhoun, Liberty30 min
Aug 20, 6:19 PM CDTSpecial Weather StatementTAEWakulla41 min
Aug 20, 6:13 PM CDTSpecial Weather StatementTAEDougherty, Lee, Randolph, Terrell47 min
Aug 20, 2:31 PM CDTSpecial Weather StatementTAECoffee, Dale, Geneva59 min
Aug 20, 3:31 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Houston44 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.